A "supplement" has been making the rounds among young men in Calbayog, Samar, as it allegedly promises them to help them gain weight and become more muscular.
According to them, these vitamins can be brought without a doctor's prescription and are easily available online. They even boast good reviews.
However, the young men who have been taking them have experienced various physical pains and illnesses, and some were even brought to the hospital.
Among those who have been taking the vitamins is Joel.
His mother, Marie Joy, told "Kapuso Mo Jessica Soho" that he was often teased for being skinny.
"Nanliligaw siya dati, sabi ng nililigawan niya, 'Ang payat mo naman, Je,'" she said.
["The girl he was pursuing said that he was too skinny."]
Joel started taking the pill last April 2023. He takes two kinds of pills of different sizes after eating at night.
Marie Joy then noticed that her son started gaining weight. When he ran out of the vitamins given by his friends, he restocked them. But after a few months, Joel started to feel and display signs of physical weakness.
"Sumasakit daw ulo niya tapos hindi siya kumakain. Nag-seizure siya dito sa bahay. 'Yung ulo niya nakasubsob tapos sumusuka na po siya sa baba," Marie Joy said.
["He would have headaches. He also lost his appetite. He had a seizure here at home. He ended up vomiting."]
Marie Joy thought that the cause might be Joel's new vitamins because he does not have any vices and their family has no history of epilepsy. Because of this incident, Joel was rushed to the hospital, which caused great worry for his mom.
Another victim is a young man named Peter Jhon who was also influenced to buy the tablets. They were priced at more or less P1,000 for a box which already includes the two kinds of pills.
He started taking them in 2021, and by 2022, he had already gained weight. He gained more confidence, but his body began to fail him and he was rushed to the hospital last June.
"Namaga po 'yung mukha ko, paa ko. Bumagsak po 'yung immune system ko po," he said. "Nagkaroon po ako ng UTI. Tapos tumaas po 'yung uric acid ko."
["My face and feet got swollen. My immune system collapsed. I developed a urinary tract infection and then my uric acid levels increased."]
Like Joel, Peter Jhon does not have any vices and thinks he might have started feeling that way because of the tablets.
Additionally, friends Gerald, Melvin, and Mike likewise hoped to achieve their dream bodies. Despite exercising, the three were not able to see immediate changes, so they started taking the viral vitamins. After a few months, they started feeling the side effects.
Melvin said that they began to feel physical pain. Meanwhile, Mike said that even after a year of not using the pills, they could still feel the side effects.
What are these medicines?
Based on our investigation, these trending vitamins are apparently pills called dexamethasone and cyproheptadine hydrochloride.
Dexamethasone is a kind of steroid drug to relieve swelling in the body.
According to Dr. Rafael Martires, if dexamethasone is misused by an average healthy person, there will be a significant suppression of the immune system, which would put the person at risk for infection and gastrointestinal bleeding.
On the other hand, cyproheptadine hydrochloride is a kind of antihistamine or allergy medicine. If misused, Dr. Martires said that it may cause abnormal weight gain.
According to experts, these tablets are not classified as vitamins, and should only be bought with a doctor's prescription and given by a pharmacist. The Food and Drugs Administration (FDA) has already released several advisories about these medicines, their proper selling, and their wrong usage.
The selling of the medicines online and without prescriptions violates Section 33 of RA 10918 or New Pharmacy Law. It has a penalty of one to 10 years of imprisonment, and a fine of P50,000 to P500,000.
The City Health Office of Calbayog is also planning to conduct a health promotion in their villages to advise the public to stop buying and using the medicines unless prescribed by their doctors.
What happened to Joel?
When Joel was rushed to the hospital, he was able to regain consciousness. He is still bedridden and has quickly lost the weight he gained when he was taking the vitamins.
"Mabuti na lang nabuhay 'yung anak ko. Siya lang kasi ang tumutulong sa amin. Gusto ko na po gumaling siya maayos na 'yung katawan niya saka bumalik sa dati 'yung ulo niya," a tearful Marie Joy said.
["I just want my son to recover, and for his body to go back to normal. I'm thankful that he survived."]
The KMJS team joined Joel for his follow-up check-up.
"There's an infection in the brain. Neoplastic formation, brain tumor," Dr. Ma. Emma Jillyn Astillo said. Joel was then advised for a neuro consult.
Dr. Astillo clarified that the pills he took had nothing to do with the brain tumor. There is a chance that Joel may suffer from hallucinations, have a hard time sleeping or become aggressive.
While those tumors can lead to an infection, there is a chance for recovery, the doctor said. The treatment must also be done right away to know whether Joel has an infection or a condition more serious.
The KMJS team also extended financial help to Joel.
"Masakit po 'yung nalaman ko na ganu'n pala 'yung sakit ko," Joel said. "Sana matulungan ako na 'yung sakit ko, gumaling."
["It's painful to learn about my condition. Please help me recover."]
For those who want to help Joel, you may deposit to:
LANDBANK CALBAYOG CITY BRANCH
BANK ACCOUNT NAME: MARIE JOY B CORPENIO
BANK ACCOUNT NUMBER: 2176-294-704
—JCB, GMA Integrated News